Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Norman, OK

March 19, 2010Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 19, 2010, 8:51 PM CDT for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2010, 8:51 PM CDT (01:51 UTC)
Expired
Mar 19, 2010, 9:20 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 121 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 19, 7:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT FRI MAR 19 2010

.UPDATE...WE USED THE 18Z NAM AS THE BASIS FOR OUR DECISION TO
UPGRADE MORE OF THE REGION TO A WINTER STORM WARNING. THAT MODEL
RUN MATCHES THE MODEL CONSENSUS TRACK AND STRENGTH OF THE
DEVELOPING CYCLONE...WHEREAS THE GFS APPEARED TO TAKE THE CYCLONE
EAST TOO QUICKLY DURING ITS MATURING PHASE SATURDAY NIGHT. THE
FORCING MECHANISMS FOR HEAVY PRECIPITATION HAVE BEEN CONSISTENT IN
THE PAST TWO DAYS' MODEL RUNS. ONE SWATH OF HEAVY SNOW SHOULD FORM
ALONG A MID LEVEL FRONTAL ZONE...WITHIN THE RIGHT REAR OF A JET STREAK...
AFFECTING NORTHERN AND WESTERN OKLAHOMA LATER TONIGHT AND EARLY
SATURDAY. A SECOND BAND OF SNOW WILL ACCOMPANY THE UPPER LOW AS IT
CLOSES OFF AND MOVES INTO SOUTHWEST OKLAHOMA EARLY SATURDAY. THIS
FORCING WILL EXPAND...AND SHOULD GENERATE HEAVY SNOW FROM CENTRAL
INTO NORTH CENTRAL OKLAHOMA SATURDAY AFTERNOON...CONTINUING WELL
INTO SATURDAY NIGHT. A THIRD REGION OF FORCING THAT APPEARS TO
HAVE BEEN SOMEWHAT UNDERESTIMATED IN THE MODELS...IS THE
WRAPAROUND SNOW...AS THE 850-600 MB CYCLONE CLOSES OFF IN
SOUTHEAST OKLAHOMA...PRODUCING PRONOUNCED EASTERLY WINDS...
MOISTURE ADVECTION...AND LIFT TO THE NORTH OF THE LOW CENTER. WE
WOULD NOT BE SURPRISED TO SEE ACCUMULATING SNOW CONTINUE INTO
SUNDAY MORNING ALONG AND EAST OF INTERSTATE 35.

THEREFORE...WE INCREASED THE SNOW ACCUMULATION FORECAST
SOMEWHAT...IN AREAS AFFECTED BY THESE THREE DISTINCT FORCING
MECHANISMS. THE RESULT IS A SNOW FORECAST THAT MATCHES VERY
CLOSELY WITH THE 18Z NAM SNOW ALGORITHM AND THE HPC WINTER WEATHER
DESK. THIS JUSTIFIED CONVERTING THE REST OF NORTHERN AND WESTERN
OKLAHOMA TO A WINTER STORM WARNING. A WARNING MAY EVENTUALLY BE
NEEDED FOR ANOTHER ROW OF COUNTIES SOUTH...INCLUDING COMANCHE
COUNTY AND LAWTON. BUT CONFIDENCE WAS LOWER THERE...AS THERE IS
THE POSSIBILITY OF A MID LEVEL DRY SLOT TO LIMIT SNOW TOTALS IN
SOUTHERN OKLAHOMA. GIVEN THAT SNOW WILL NOT BEGIN THERE UNTIL
LATER IN THE DAY SATURDAY...WE LEFT THE WATCH IN PLACE.

&&

BURKE

&&

.PREV DISCUSSION... /ISSUED 0620 PM CDT FRI MAR 19 2010/

AVIATION...STRONG COLD FRONT CONTINUES TO MOVE ACROSS OK AND N TX
THIS EVENING. FRONT SHOULD MOVE THROUGH REMAINDER OF SITES BY 02Z
WITH STRONG N WINDS BEHIND THE FRONT. SHOWERS/TSTMS DEVELOPING NEAR
THE BOUNDARY MAY IMPACT KSPS/KLAW TO KOKC FOR A FEW HOURS THIS
EVENING. CIGS/VSBYS SHOULD DROP RAPIDLY TO MVFR AFTER FROPA WITH IFR
CONDITIONS EXPECTED A FEW HOURS LATER. CHANGE OVER TO WINTRY PRECIP
EXPECTED IN NW OK THIS EVENING THEN SHIFTING SEWD THROUGH REMAINING
SITES BY EARLY SAT MORNING. STRONG NORTH WINDS WILL CONTINUE THROUGH
THE PD.

PREV DISCUSSION... /ISSUED 333 PM CDT FRI MAR 19 2010/

DISCUSSION...
SIGNIFICANT WINTER STORM STILL ON TRACK TO IMPACT THE AREA WITH
AREAS OF HEAVY SNOW AND STRONG WINDS CREATING POTENTIAL FOR
BLIZZARD OR NEAR-BLIZZARD CONDITIONS. UPPER SYSTEM NEAR MOAB UT IS
EXPECTED TO TRACK SOUTHEAST AND DEEPEN AS IT MOVES OVER NORTH
TEXAS TOMORROW AND TOMORROW NIGHT. THE TRACK OF THIS INTENSIFYING
STORM PUTS OKLAHOMA IN LINE FOR AREAS OF HEAVY SNOW... WITH
CURRENT TRENDS SUGGESTING HIGHEST LIKELIHOOD OF THE AXIS OF HEAVY
SNOW ACROSS PORTIONS OF CENTRAL/ NORTH CENTRAL AND EAST CENTRAL
OKLAHOMA. SNOWFALL AMOUNTS OF GREATER THAN 4 INCHES WITH LOCALLY
HIGHER AMOUNTS ARE EXPECTED IN THE WARNING AREA...BUT COMBINED
WITH THE STRONG WINDS WILL CREATE NEAR BLIZZARD CONDITIONS WITH
LOW VISIBILITY AND SIGNIFICANT TRAVEL PROBLEMS FOR PORTIONS OF THE
AREA. WILL SEE THE CHANCE OF SLEET BRIEFLY AS PRECIP TRANSITIONS
FROM RAIN TO SNOW... ALTHOUGH IMPACTS ARE NOT EXPECTED TO BE HIGH
WITH SLEET COMPARED TO THE SNOW...SO HAVE NOT INCLUDED SLEET IN
THE ZONES.

LATEST MODELS SHOW SLOWER STORM SYSTEM MOVEMENT WHICH KEEPS PRECIP
CHANCES INTO SUNDAY WITH THE NAM SUGGESTING THE POTENTIAL FOR
HEAVY SNOWFALL TO CONTINUE WITH THE WRAP-AROUND MOISTURE MOVING
WEST ON THE NORTH SIDE OF THE LOW INTO CENTRAL OR NORTHEASTERN
SECTIONS OF THE CWA. GFS SHOWS SOME WRAP- AROUND PRECIPITATION BUT
NOT AS HEAVY. WILL HAVE TO WATCH THIS TREND CAREFULLY AS THIS
COULD INCREASE SNOWFALL POTENTIAL AND KEEP THE HEAVY SNOW
POTENTIAL FOR SOME AREAS INTO SUNDAY.

WITH AN ONGOING MAJOR STORM SYSTEM...MADE ONLY MINOR CHANGES TO
THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  31  32  26  39 / 100  90  60  60
HOBART OK         31  34  25  44 / 100  70  30  20
WICHITA FALLS TX  35  38  30  47 /  90  80  40  20
GAGE OK           27  32  18  42 / 100  70  20  10
PONCA CITY OK     30  34  28  36 / 100 100  70  60
DURANT OK         44  44  30  40 /  70 100  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 4 AM SATURDAY TO 7 PM CDT SUNDAY FOR
     OKZ007-008-012-013-017>020-023>032-040>042.

     WINTER STORM WARNING UNTIL 7 AM CDT SUNDAY FOR OKZ004>006-
     009>011-014>016-021.

     WINTER STORM WATCH FROM 4 AM CDT SATURDAY THROUGH SUNDAY EVENING
     FOR OKZ037>039-043>047-050.

     WINTER STORM WARNING FROM 4 AM SATURDAY TO 7 AM CDT SUNDAY FOR
     OKZ022-033>036.

TX...WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO 7 AM CDT SUNDAY
     FOR TXZ083>090.

&&

22/02
Hazardous weather outlook, Mar 19, 12:00 PM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAR 19 2010

OKZ004>048-050>052-TXZ083>090-201100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON INTO THIS EVENING.

DISCUSSION...
A STRONG STORM SYSTEM WILL MOVE FROM THE SOUTHERN ROCKIES ONTO THE
PLAINS FROM THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.  AHEAD OF
THE SYSTEM...BREEZY SOUTH WINDS WILL BRING MODEST AMOUNTS OF GULF
MOISTURE NORTHWARD.  A STRONG COLD FRONT WILL MOVE FROM NORTHWEST
OKLAHOMA TO A POSITION FROM SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BY
EARLY EVENING.  WIDELY SCATTERED THUNDERSTORMS WILL LIKELY FORM NEAR
THE FRONTAL BOUNDARY LATE THIS AFTERNOON. ALTHOUGH INSTABILITY WILL
BE WEAK... A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING HAIL WILL BE POSSIBLE THROUGH THE EARLY TO MID EVENING
HOURS...WITH THE GREATEST PROBABILITY FOR SEVERE THUNDERSTORMS
CENTERED ON WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
SNOW IS EXPECTED TO BEGIN IN NORTHWEST OKLAHOMA LATE THIS
EVENING...PROGRESSING SOUTHEAST THROUGH THE EARLY MORNING HOURS. A
WINTER STORM WARNING HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
NORTHERN OKLAHOMA BEGINNING LATE TONIGHT. A WINTER STORM WATCH IS IN
EFFECT FOR MUCH OF THE REMAINDER OF THE AREA. PLEASE REFER TO THESE
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST OKLAHOMA EARLY SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AS ANOTHER STORM
SYSTEM APPROACHES THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WILL AFFECT PORTIONS OF THE AREA SATURDAY INTO
SATURDAY NIGHT...WITH SIGNIFICANT SNOW ACCUMULATIONS LIKELY.  STRONG
AND GUSTY NORTH WINDS WILL CREATE BLOWING AND DRIFTING SNOW.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, Mar 19, 7:20 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT FRI MAR 19 2010

OKZ039-044-200045-
COTTON OK-STEPHENS OK-
720 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND STEPHENS
COUNTIES.

AT 720 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CORUM...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3436 9833 3451 9816 3451 9814 3453 9814
      3463 9804 3447 9785 3429 9810 3429 9813
      3426 9814 3423 9818

TAYLOR
Special weather statement, Mar 19, 7:42 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT FRI MAR 19 2010

TXZ087-088-200115-
KNOX TX-BAYLOR TX-
742 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES.

AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
GOREE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3345 9968 3369 9932 3350 9916 3339 9937
      3339 9963

TAYLOR
Special weather statement, Mar 19, 7:49 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT FRI MAR 19 2010

OKZ039-200130-
STEPHENS OK-
749 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
COMANCHE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3465 9779 3448 9759 3430 9802 3440 9811
Special weather statement, Mar 19, 7:55 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT FRI MAR 19 2010

OKZ045-200130-
JEFFERSON OK-
755 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF HASTINGS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO NICKEL SIZE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3414 9810 3415 9811 3414 9813 3414 9814
      3422 9814 3430 9808 3428 9771 3410 9810
Special weather statement, Mar 19, 8:19 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT FRI MAR 19 2010

OKZ039-045-200145-
JEFFERSON OK-STEPHENS OK-
819 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND STEPHENS
COUNTIES.

AT 820 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ADDINGTON...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3446 9775 3423 9761 3412 9800 3428 9808
Special weather statement, Mar 19, 8:39 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT FRI MAR 19 2010

OKZ039-045-200215-
JEFFERSON OK-STEPHENS OK-
839 PM CDT FRI MAR 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND STEPHENS
COUNTIES.

AT 839 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF LOCO...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO NICKEL SIZE...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3442 9766 3425 9755 3418 9788 3429 9794

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.